Arizona, 2012Flash Flooding and Damaging Wind in Arizona, September 7 to 10, 2012
September 7 to 10, 2012 · NWS VEF · 3 events in 1 county or zone
Monsoon moisture fueled another round of thunderstorms over the Mojave Desert. A few storms produced flash flooding and severe weather.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $26,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Monsoon moisture fueled another round of thunderstorms over the Mojave Desert. A few storms produced flash flooding and severe weather.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Sep 7, 2:10 PM MST, 50 minutes earlier.
Area forecast discussion, Sep 7, 2:10 PM MST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
210 PM PDT FRI SEP 7 2012
.SYNOPSIS...HIGH PRESSURE DEVELOPING OVER NEVADA WILL LIMIT
THUNDERSTORM CHANCES TO MAINLY MOHAVE COUNTY THIS EVENING AND ACROSS
NORTHWEST ARIZONA AND SOUTHEAST CALIFORNIA ON SATURDAY. DEEP
MOISTURE WILL INCREASE AREA WIDE SUNDAY INTO MONDAY AS A LOW
PRESSURE CIRCULATION MOVES FROM NORTHERN BAJA UP ACROSS THE MOJAVE
DESERT. THIS WILL RESULT IN AN INCREASING THREAT OF THUNDERSTORMS
AND FLASH FLOODING BOTH DAYS. DRIER AIR IS EXPECTED TO GRADUALLY
PUSH IN FROM THE WEST BY THE MIDDLE OF NEXT WEEK.
&&
.SHORT TERM...DEEP MOISTURE AND A NEARLY STATIONARY LOW PRESSURE
SYSTEM WERE LURKING TO THE SOUTH/SOUTHEAST OF THE FORECAST AREA THIS
AFTERNOON. FLOW AROUND HIGH PRESSURE DEVELOPING OVER NEVADA WILL
HELP KEEP THE DEEP MOISTURE AND AREA OF LOW PRESSURE OUT OF THE AREA
THROUGH SATURDAY. SOME MOISTURE WILL BE AROUND THE PERIPHERY OF THE
HIGH LEADING TO A CHANCE OF THUNDERSTORMS MAINLY OVER MOHAVE COUNTY
THIS EVENING WITH MOISTURE AND THUNDERSTORMS CHANCES THEN ALSO
SPREADING CLOCKWISE AROUND THE HIGH ACROSS SAN BERNARDINO AND INYO
COUNTIES SATURDAY AFTERNOON AND EVENING. THE DEEP MOISTURE WILL THEN
MOVE UP INTO THE AREA SUNDAY AND MONDAY AS THE AREA OF HIGH PRESSURE
SHIFTS TO OUR EAST...ALLOWING THE LOW PRESSURE SYSTEM TO GRADUALLY
MOVE NORTH INTO THE MOJAVE DESERT. AS A RESULT...THUNDERSTORMS WILL
BECOME MORE WIDESPREAD BOTH SUNDAY AND MONDAY. PRECIPITABLE WATER
VALUES INCREASE TO OVER 1.5 INCHES IN THE SOUTHERN PART OF THE
FORECAST AREA LEADING TO AN INCREASED CHANCE OF FLASH
FLOODING...ESPECIALLY ACROSS MOHAVE AND CLARK COUNTIES...EASTERN
PORTIONS OF SAN BERNARDINO COUNTY AND SOUTHERN LINCOLN COUNTY.
ALTHOUGH THE MOISTURE AND INSTABILITY BOTH INCREASE SUNDAY...THE
NEGATIVE FOR FLASH FLOOD PRODUCING STORMS COULD BE SIGNIFICANT CLOUD
COVER MOVING IN SATURDAY NIGHT. THIS WOULD LIMIT SURFACE HEATING AND
END UP RESULTING IN JUST A CLOUDY DAY WITH SOME LIGHT RAIN. DUE TO
THIS UNCERTAINTY...A FLASH FLOOD WATCH WILL NOT YET BE ISSUED FOR
SUNDAY. FOR MONDAY...THERE MAY BE MORE UPPER LEVEL DYNAMICAL SUPPORT
FOR STORMS IF THE LOW PRESSURE SYSTEM MAINTAINS AND DOES MOVE UP
INTO THE MOJAVE DESERT AS THE MODELS DEPICT. MEANWHILE...DRIER AIR
WILL START TO MOVE INTO THE FAR WESTERN PART OF THE FORECAST AREA
LATE MONDAY AND MONDAY NIGHT.
.LONG TERM...MODELS ARE IN DECENT AGREEMENT THIS MORNING AS A CLOSED
LOW OVER THE SOUTHERN PORTIONS OF THE COLORADO RIVER VALLEY GETS
KICKED EAST AS A BROAD TROUGH MOVES INTO THE WESTERN STATES. ONE
DIFFERENCE BETWEEN THE GFS AND ECMWF IS THAT THE ECMWF IS SHOWING A
SECONDARY VORT LOBE MOVING THROUGH SOUTHERN NEVADA TUESDAY
AFTERNOON. THERE MAY BE ENOUGH ENERGY ASSOCIATED WITH THIS FEATURE
ALONG WITH SOME AVAILABLE MOISTURE TO KEEP MENTION OF THUNDERSTORMS
IN THE FORECAST OVER THE EASTERN THIRD OF THE AREA. DRIER AIR WILL
BEGIN TO WORK INTO FROM THE WEST WEDNESDAY AND THURSDAY...BUT HIGH
PRESSURE OVER NORTHERN BAJA MAY WORK FAR ENOUGH NORTH TO HELP ADD
SOME ADDITIONAL MOISTURE AND KEEP AT LEAST A SLIGHT CHANCE OF
THUNDERSTORMS OVER MAINLY MOHAVE COUNTY. THE GFS/ECMWF KEEPS THE
HIGH STRONG ENOUGH TO DEFLECT ANY UPPER TROUGH WHICH WILL KEEP SOME
MOISTURE IN PLACE A LITTLE LONGER...AT LEAST THROUGH THE END OF NEXT
WEEK. TEMPERATURES ARE EXPECTED TO BE CLOSE TO NORMAL THROUGH MUCH
OF THE WEEK.
&&
.AVIATION...FOR MCCARRAN...WINDS ARE EXPECTED TO REMAIN UNDER 10KTS
THROUGH TONIGHT AND GENERALLY BE FROM A EAST TO SOUTHEAST DIRECTION
THROUGH 03Z. WINDS WILL THEN TURN MORE SOUTHWEST FOR THE REMAINDER
OF TONIGHT. THUNDERSTORMS ARE EXPECTED TO MAINLY BE CONFINED TO
MOHAVE AND SOUTHERN LINCOLN COUNTIES AND AFFECT THE PEACH SPRINGS
AND MORMON MESA CORRIDORS. STILL POSSIBLE THAT GUSTY OUTFLOW WINDS
WILL AFFECT MCCARRAN LATE THIS AFTERNOON AND EVENING. CONDITIONS ON
SATURDAY EXPECTED TO BE LIKE TODAY.
FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...ISOLATED TO SCATTERED SHRA/TSRA ARE EXPECTED FOR THE
REMAINDER OF THIS AFTERNOON OVER MOHAVE COUNTY WITH GENERALLY LESSER
CHANCES ELSEWHERE. STORMS SHOULD GRADUALLY DISSIPATE THIS EVENING.
MAINLY SCT CLOUDS AOA 15K FEET WITH BASES AS LOW AS 5-8K FEET IN AND
NEAR ANY SHRA/TSRA. WINDS UNDER 10KTS AREAWIDE...EXCEPT NEAR STORMS.
&&
.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...NONE.
CA...NONE.
&&
HARRISON/GORELOW
HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Sep 7, 4:47 AM MST, 10 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
447 AM PDT FRI SEP 7 2012
AZZ001>003-036-CAZ524>527-NVZ015-016-018>022-080700-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN MOJAVE DESERT-
MORONGO BASIN-CADIZ BASIN-SAN BERNARDINO COUNTY-
UPPER COLORADO RIVER VALLEY-LINCOLN COUNTY-NORTHEAST CLARK COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
447 AM PDT FRI SEP 7 2012 /447 AM MST FRI SEP 7 2012/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...SOUTHEAST CALIFORNIA AND SOUTHERN NEVADA.
.DAY ONE...TODAY AND TONIGHT
ISOLATED THUNDERSTORMS CAN BE EXPECTED THIS AFTERNOON AND EVENING.
THUNDERSTORMS MAY PRODUCE OVER ONE INCH OF RAIN IN LESS THAN AN
HOUR PRIMARILY OVER MOHAVE COUNTY ARIZONA. STRONG GUSTY WINDS MAY
ALSO OCCUR WITH ANY STRONGER STORMS THAT DEVELOP.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
DEEP MOISTURE IS EXPECTED TO MOVE UP FROM NORTHERN MEXICO AND
SOUTHERN ARIZONA LATE SATURDAY THROUGH MONDAY. THUNDERSTORM COVERAGE
MAY BE MORE EXTENSIVE SUNDAY AND MONDAY AS LOW PRESSURE
CIRCULATION MOVES FROM NORTHERN BAJA ACROSS THE MOJAVE DESERT REGION.
THE PRIMARY THREAT WILL BE THE POTENTIAL FOR HEAVY RAIN AND FLASH
FLOODING WITH SOME STORMS. A GRADUAL DRYING TREND IS EXPECTED
TUESDAY THROUGH WEDNESDAY WITH DECREASING CHANCES OF THUNDERSTORMS
EACH DAY FROM WEST TO EAST.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS A POSSIBILITY SUNDAY AND MONDAY. SPOTTERS
ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS
ACCORDING TO STANDARD OPERATING PROCEDURES.
CAZ519>523-NVZ014-017-080700-
EASTERN SIERRA SLOPES-OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
ESMERALDA AND CENTRAL NYE COUNTY-
WESTERN CLARK AND SOUTHERN NYE COUNTY-
447 AM PDT FRI SEP 7 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST CALIFORNIA
AND SOUTHERN NEVADA.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO REDEVELOP OVER
INYO AND WESTERN SAN BERNARDINO COUNTIES IN CALIFORNIA AND MUCH OF
SOUTHWEST NEVADA SUNDAY. LOCALIZED FLASH FLOODING WILL BE THE
PRIMARY THREAT...ESPECIALLY OVER WESTERN SAN BERNARDINO...SOUTHERN
INYO AND SOUTHERN NYE COUNTIES.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS A POSSIBILITY SUNDAY FOR SAN BERNARDINO
COUNTY. SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Thunderstorm Wind, Mohave
- When
- September 7, 3:00 PM MST to 3:10 PM MST
- Where
- Mohave County, 1.19 mi SW of Getz to 1.13 mi SW of Getz
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 35.219, -114.036
A 10 foot tall tree was uprooted, and three smaller trees were damaged. Half of a business sign was damaged.
Flash Flood, Mohave
- When
- September 9, 5:13 PM MST to 6:30 PM MST
- Where
- Mohave County, 2.73 mi NE of Golden Valley to 2.14 mi ENE of Golden Valley
- Cause
- Heavy Rain
- Property damage
- $20,000
- Reported by
- Trained Spotter
- Coordinates
- 35.245, -114.183
Several roads in the northeast part of Golden Valley, AZ were impassable with at least two feet of water flowing over them.
Flash Flood, Mohave
- When
- September 10, 4:34 PM MST to 5:30 PM MST
- Where
- Mohave County, 1.19 mi N of Peach Spgs to 1.44 mi N of Peach Spgs
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 35.547, -113.428
Diamond Creek Road was flooded north of Peach Springs.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Oklahoma, September 7, 20124 deaths · 1 injured · $756,000 · 2.75 in hail · 37 events
- Hail and Damaging Winds in Arkansas, September 7, 20123 injured · $3.3 million · 2.75 in hail · 51 events
- Hail and Lightning Strike in New Jersey, September 7, 20121 death · 1 in hail · 2 events
- Lightning Strike in Florida, September 7, 20121 death · 1 event
- Hail and Damaging Winds in Missouri, September 7, 2012$133,000 · 1 in hail · 49 events
- Flash Flooding and Heavy Rain in Arizona, September 7, 2012$550,000 · 7 events
- Hail and Damaging Winds in Indiana, September 7, 2012$221,000 · 61 kt wind · 16 events
- Hail and Damaging Winds in Illinois, September 7, 2012$158,000 · 1.75 in hail · 11 events
- Tornado and Hail in Ohio, September 7 to 8, 2012$123,000 · EF0 · 11 events
- Damaging Winds in Arkansas, September 7, 2012$71,000 · 70 kt wind · 21 events
- Hail and Damaging Winds in Illinois, September 7, 2012$60,000 · 1.25 in hail · 16 events
- Damaging Winds in Kansas, September 7, 2012$55,000 · 61 kt wind · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 402023, 402024, 402026.